Slowly but surely, I am starting to feel better. I was placed on an antithyroid medication Tapazole (Methimazole) about a week and a half ago and so far the only thing that seems to be improved by it is the nausea. Honestly, I don't know how the nausea is related to hyperthyroidism, but I guess everyone is different when it comes to symptoms and it is one of the things that really affected me. I cannot stand being nauseous because I cannot stand throwing up--it was probably the symptom that caused me the most anxiety and stress. The heart palpitations have caused some stress and anxiety as well, especially since my PCP thought that it was just anxiety and chalked it up to me going off my anxiety meds. Seriously, I have never been more frustrated with my doctors than in trying to figure out what is wrong with me. I had an EKG and the results were normal so my PCP had a serious conversation about anxiety and managing it. I kept telling her that I know what anxiety feels like and it was not anxiety but she didn't listen to me... guess it's time to find a new PCP??
Anyway, my endocrinologist said that the Tapazole can take up to 4-weeks to start working but when I went in last week, they took some more bloodwork (just one vial this time!!) and mailed my results to me. My levels are still elevated but they are improved. It is a very small improvement, but an improvement none-the-less.
Jake and I are leaning toward surgery. Actually, Jake was leaning toward the radioactive iodine treatment (RAI) and I was leaning toward surgery, but after talking about our options and pros and cons, I think that we are going to go with the surgery. I've done a lot of research on both options and if you know me, this is normal. I am a strong researcher and I actually love to do it. It drives Jake nuts because he especially hates when I look up health related stuff because he doesn't like when I self-diagnose or find "scary" stuff and start thinking about it/talking about it. I tell him that it doesn't stress me out when I find stuff like that but that, for me, I have to educate myself about what is going on and have options and knowledge to move forward. And I've found a lot of information...
I'm going to outline the 2 options below. Someday someone with a toxic (hot) nodule will be looking for information and they may come across this post. Maybe it will help them. I know that the forums and a few blogs have helped me with information on what other people have gone through and chosen to do. The thing is, everyone needs to find what works for them. There are a few factors that Jake and I have considered that we won't go into on here because they are our own personal reason's and choices and we are not ready to discuss them with other people, but hopefully people will be helped. I know that through all of this I have been confused and scared and anxious about it. I was confused about being diagnosed as having hyperthyroidism because it made no sense to me because I've had trouble losing weight and clearly have weight problems now. I was anxious because I have had some troublesome symptoms and have generally felt like crap for the past 3 months (if not longer) and it took so long to get answers about what is going on. It's been a long road. Stressful, exhausting, and full of anxiety. For both me and Jake.
Treatment Options for a Toxic (Hot) Thyroid Nodule
First, let me explain the Toxic Nodule--Basically, it is a single nodule or lump in the thyroid can produce more thyroid hormone than the body needs and lead to hyperthyroidism. It is called toxic (or hot) because of the production of too much thyroid hormone. This occurs in 1% of the population and affects more women than men. Oh, and did I mention that most people with a toxic nodule are over the age of 50. Great, I have an old body to go with my old soul. Mine shows up on an ultrasound as a cyst that is half fluid filled, half solid. During the uptake and scan, the nodule took up all of the radioactive iodine (small dose) that they gave me which categorized my thyroid as actually being hypo and the nodule being hyper.
Here are the signs/symptoms:
- a fast heart rate
- anxiety or irritability
- trembling of the hands
- weight loss despite eating the same amount or even more than usual
- hot flashes and increased perspiration
- loss of scalp hair
- separation of fingernails from the nail bed
- muscle weakness, especially in the upper arms and thighs
- loose or frequent bowel movements
- smoothing of the skin
- an unexplainable change in the menstrual cycle in women
- an increased chance of miscarriage
- bulging of the eyes or double vision (this is a symptom of Grave's Disease)
- irregular heart rhythm or palpitations
- loss of calcium from the bones leading to osteoporosis or fractures
Now on to treatments:
Radioactive Iodine Treatment (RAI)
- The thyroid is one of the few glands in the body that takes up iodine so radioactive labeled iodine destroys the thyroid gland.
- given in pill form
- do not have to stay at the hospital for any time
- takes 3-6 months for full effect to be seen
- isolation. Need I say more. My doc said only a few days, but mostly everything I read says up to 5-7 days
- a second dose may need to be given
- those woman who are pregnant or desire to become pregnant within 1 year of treatment should not do RAI
- can damage the growth of the body, brain and thryoid of a developing fetus
- will enter a mother's breast milk during treatment (not allowed for 1 year after treatment)
- usually only affects the nodule but can effect the "healthy" tissue of the thyroid and cause hypothyroidism
- removal of all or part of the thyroid (mine would be the right half of my thyroid)
- resolution of the hyperthyroid state occurs within 1-2 weeks
- risks associated with surgery such as bleeding,
- can lead to hypothyroidism = lifelong thyroid hormone replacement pill/medication
- provides a long-term cure
- usually a 23 hour hospital stay
- small risk of injury to structures near the thyroid gland in the neck including the nerve to the voice box
- common drugs are methimazole (which I am currently on) and propylthiouracil (PTU), which both interfere with the thyroid gland's ability to make it's hormones
- when taken faithfully, these drugs are usually very effective
- side effects: rash, itching, fever (but, rest assured, they are very uncommon--I haven't experienced any... but I've also only been on the meds for 2 weeks)
- can develop liver inflammation or a deficiency of white blood cells (very rare) (watch for yelllowing of the skin/eyes, a high fever, or severe sore throat)
- if stop taking, underlying hyperthyroidism often comes back (does not = a cure)
- docs in the US do not advise their patients to use this for a long-term treatment
Resources (websites where I have gathered my information):